Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS La Crosse, WI

May 24, 2006Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2006, 4:27 PM CDT for Richland County, Wisconsin. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 4:27 PM CDT (21:27 UTC)
Expired
May 24, 2006, 5:00 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:43 PM CDTHAIL 14 W Richland Center, WI
May 24, 4:57 PM CDTTORNADO2 S Richland Center, WICONFIRMED F0 TORNADO. PATH LENGTH 0.5 MI AND 10 YDS WIDE. MINOR DAMAGE TO SHEDS...OUTBUILDINGS...TREES. APPROX. ON THE GROUND FROM ABOUT 457 PM TO 503 PM CDT.
May 24, 5:03 PM CDTTSTM WND DMG2 Se Richland Center, WIROOF OFF BARN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 242126
SVRARX
WIC103-242200-
/O.NEW.KARX.SV.W.0022.060524T2127Z-060524T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF RICHLAND CENTER...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHLAND CENTER AROUND 445 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4328 9067 4321 9058 4329 9019 4355 9028

$$

BOYNE
4 follow-up statements
000 
WWUS53 KARX 242135
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT WED MAY 24 2006

WIC103-242200-
/O.CON.KARX.SV.W.0022.000000T0000Z-060524T2200Z/
RICHLAND WI-
434 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RICHLAND COUNTY...

AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR COUNTY ROADS ZZ AND Q...OR NEAR RICHLAND 
CENTER...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCK CREEK AROUND 440 PM...  
  LOYD AROUND 445 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.

LAT...LON 4328 9067 4321 9058 4329 9019 4355 9028

$$

BOYNE
000 
WWUS53 KARX 242140
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT WED MAY 24 2006

WIC103-242200-
/O.CON.KARX.SV.W.0022.000000T0000Z-060524T2200Z/
RICHLAND WI-
438 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RICHLAND COUNTY...

AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR RICHLAND CENTER...MOVING NORTHEAST AT 
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEXTONVILLE AROUND 450 PM...  
  ITHACA AND AUBREY AROUND 455 PM...
  NEPTUNE AND LOYD AROUND 500 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR WESTERN WISCONSIN.

LAT...LON 4328 9067 4321 9058 4329 9019 4355 9028

$$

BOYNE
000 
WWUS53 KARX 242145
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT WED MAY 24 2006

WIC103-242200-
/O.CON.KARX.SV.W.0022.000000T0000Z-060524T2200Z/
RICHLAND WI-
444 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RICHLAND COUNTY...

AT 439 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
JUST EAST OF BOAZ...MOVING NORTHEAST AT 30 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR WESTERN WISCONSIN.

LAT...LON 4328 9067 4321 9058 4329 9019 4355 9028

$$

BOYNE
000 
WWUS53 KARX 242152
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT WED MAY 24 2006

WIC103-242200-
/O.CON.KARX.SV.W.0022.000000T0000Z-060524T2200Z/
RICHLAND WI-
451 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RICHLAND COUNTY...

AT 447 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
JUST NORTHWEST OF RICHLAND CENTER...MOVING NORTHEAST AT 30 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR WESTERN WISCONSIN.

LAT...LON 4328 9067 4321 9058 4329 9019 4355 9028

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:25 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 24, 1:25 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
125 PM CDT WED MAY 24 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST WAS IN GOOD SHAPE OVERALL. PUT SOME TIME INTO THURSDAYS LOW
OVERHEAD BUT OTHERWISE TIME WAS SPENT WITH SEVERE RISK TODAY AND
ACTIVE WEATHER.

AT 18Z...A COMPLEX SURFACE WIND PATTERN WAS SEEN OVER THE FORECAST
AREA WITH WI IN SOUTHERLY FLOW...AND THE WESTERN AREA MIXING INTO
A SOUTHWEST FLOW. THE REAL FRONTAL BOUNDARY...AND COINCIDENT DRY
PUNCH VISIBLE ON GOES WATER VAPOR IMAGERY...APPEARS AS THE WEST WIND
SHIFT CLOSER TO I-35. THIS STRONG DRY REGION ON WATER VAPOR IS
MIXING DEWPOINTS DOWN INTO THE 30S AND 40S ACROSS NEB. ECHOES HAVE
BEGUN TO APPEAR N OF KONA...HOWEVER INSTABILITY IS ONLY 500J/KG OF
MLCAPE. RUC HAS A PRETTY GOOD HANDLE ON THE INSTABILITY AND CONTINUES
TO DEVELOP HIGHER VALUES OVER THE SOUTHERN FORECAST AREA AS THIS
ENTIRE AREA SHIFTS EAST INTO WI LATER THIS AFTERNOON. SHEAR PROFILES
ARE NOT IMPRESSIVE EXCEPT THE VERY SOUTH AND BELIEVE THAT WITH MOST
OF THE SHEAR IN THE 0-3KM LAYER...WE ARE STILL MAINLY GOING TO SEE
PULSE AND MULTICELLS FORMING INTO A LINE AS THE COLD POOLS COALESCE.
DEEP MIXING IS ACTUALLY DECREASING THE SHEAR SOMEWHAT AND HODOGRAPH
LENGTHS ARE SHRINKING OVER THE PAST 2 HOURS. THE 18Z DVN
HODOGRAPH APPEARS A BIT MORE SUPERCELLULAR WITH DEEP SHEAR AND
A LONGER HODOGRAPH. HOWEVER...THE BLUE RIVER PROFILE IS LESS
FAVORABLE. SO...THE HIGHER THREAT FROM A WIND SHEAR PERSPECTIVE SEEMS
FURTHER SOUTH /SWRN WI/. EXPECT THE INSTABILITY TO GROW AND TSRA TO
FORM ON THE RIVER OR EAST THIS AFTERNOON AND EXIT QUICKLY...BY LATE
AFTERNOON /6PM/.

24.12Z NAM AND GFS SOLUTIONS ARE FAIRLY CLOSE THROUGH EARLY FRIDAY
WITH NO MAJOR DIFFERENCES TO NOTE. TONIGHT THE FRONT WILL
SCOUR THE REAL INSTABILITY EAST AND THE FORECAST AREA WILL STABILIZE
MORE WITH A PERIOD OF EVENING CLEARING BEFORE DEEPER DAKOTAS LOW
MOISTURE MOVES IN. WIDESPREAD CLOUDS AND SHOWERS ARE EXPECTED
THURSDAY UNDER THE INFLUENCE OF THE TROPOSPHERIC DEEP LOW. HAVE GONE
TO A COVERAGE IN THE GRIDS OF OCNL SHRA WITH ISOLATED THUNDER. WHILE
THUNDER SHOULD NOT BE A LARGE PROBLEM...MLCAPES IN THE 200-500 J/KG
RANGE WILL STILL PRESENT A RISK OF LIGHTNING.

AS THE LOW SHIFTS EAST ACROSS WI LATE THURSDAY NIGHT...SOME MODEL
DIFFERENCES PRESENT THEMSELVES IN HOW THE CLOUDS WILL SHIFT EAST
WITH THE 24.12Z GFS BEING QUITE SLOW. WITH THURSDAYS RAINFALL
/TENTH OR TWO/ AND LINGERING DEWPOINTS IN THE 55 TO 60F RANGE WITH
WEAK SURFACE ADVECTIONS...SEEMS A STRATUS OR STRATOCUMULUS COVERAGE
ON FRIDAY MAY OCCUR. HAVE INCREASED A BIT MORE ON CLOUDS BUT STILL
KEPT ONLY AROUND 55 PERCENT IN WI DRYING WESTWARD SOME.

OTHERWISE...24.12Z GFS SOLUTION IS CONSISTENT WITH ITS PAST RUNS IN
WANTING TO PULL A WARM FRONTAL FEATURE THROUGH ON SATURDAY
AFTERNOON. WITH STABLE SURFACE CONVECTIVE INHIBITIONS OF 200-400
J/KG...THE WEATHER WOULD HAVE TO BE ELEVATED ACCAS DEVELOPMENT AND
VERY LIGHT SHOWERS/VIRGA ON THE NOSE OF 800-850MB CENTERED MOISTURE
TRANSPORT CONVERGENCE REGION SHIFTING THROUGH. WITH THIS BEING SUCH A
LOW PROBABILITY...HAVE CONTINUED THE PREVIOUS FORECAST FOR SATURDAY.

WELCOME TO SUMMER.

.LONG TERM...SUNDAY THROUGH TUESDAY

THE TRENDS IN THE EXTENDED MODELS CONTINUE TO SLOWLY MOVE THE 500 MB
RIDGE EAST THIS WEEKEND...WITH THE RIDGE AXIS SHIFTING OVER THE
EASTERN HALF OF THE U.S. BY EARLY NEXT WEEK. AT THE SFC...A COLD
FRONT WILL TRACK INTO THE REGION LATE MONDAY INTO TUESDAY...AND
SHOULD FIRE SHOWERS/STORMS ALONG AND AHEAD OF IT. GOOD INSTABILITY
IS ALREADY PROGGED AHEAD OF THIS FRONT...BUT THE BETTER WIND SHEAR
IS WELL BEHIND THE FRONT. THE FRONT COULD BRING A DECENT SHOT FOR
SOME SEVERE WEATHER...BUT MUCH DEPENDS ON THE TIMING OF THE FRONT.
THE SHORTWAVE TROUGH RESPONSIBLE FOR THE SFC FRONT WILL MOVE EAST
NORTHEAST THROUGH WHAT/S LEFT OF THE RIDGE...CHANGING THE FLOW FROM
SOUTHWEST TO MORE ZONAL. THE WARM TEMPERATURES FROM THIS WEEKEND
SHOULD THEREFORE MODERATE BACK TO THE MORE SEASONABLE LEVELS.

RIECK
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

BAUMGARDT
Hazardous weather outlook, May 24, 3:28 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT WED MAY 24 2006

IAZ010-011-029-030-MNZ079-088-095-096-WIZ017-029-032>034-041>044-
053>055-061-250300-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
328 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHWEST
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM. THE
EXPECTED TIME OF ACTIVITY WILL LAST UNTIL 4 PM FOR AREAS IN IOWA AND
MINNESOTA ALONG/WEST OF THE MISSISSIPPI RIVER...AND THROUGH 6 PM
EAST OF THE RIVER.

A COLD FRONT MOVING THROUGH HAS TRIGGERED THUNDERSTORMS THAT ARE
FORMING INTO A NORTH-SOUTH LINE FROM EAU CLAIRE...TO EAST OF LA
CROSSE TO PRAIRIE DU CHIEN WISCONSIN. THIS LINE WILL SHIFT EAST
THROUGH THE LATE AFTERNOON AND WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS. THE LINE OF STORMS IS EXPECTED TO SHIFT TO THE I-
39/51 CORRIDOR IN CENTRAL WISCONSIN BY 6 PM. THIS WILL END THE SEVERE
THUNDERSTORM THREAT.

ON EITHER SIDE OF THE LINE OF STORMS A FEW ISOLATED STORMS MAY FORM
AND BRIEFLY REACH SEVERE LIMITS. THEREFORE A SLIGHTLY LARGER REGION
AROUND THE LINE OF STORMS WILL BE THE THREAT AREA.

IN SOUTHWEST WISCONSIN THERE IS AN ADDITIONAL SMALL THREAT FOR
BRIEF TORNADO DEVELOPMENT AS WELL BUT WIND FIELDS WILL HAVE TO COME
TOGETHER JUST RIGHT FOR THAT TO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS
THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE
EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE
LEVELS.

ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER
CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WEST OF THE MISSISSIPPI RIVER WILL BE NEEDED THROUGH
5 PM AT THE LATEST. SPOTTERS WILL BE NEEDED ALONG THE LINE OF
THUNDERSTORMS...IN WISCONSIN...THROUGH 6 PM. ACTIVATE BEFORE STORMS
AFFECT YOUR COMMUNITIES.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED. PLEASE ENSURE YOUR SPOTTER GROUPS ARE PREPARED
TO REPORT PEAK WIND GUSTS OBSERVED IN THEIR COMMUNITIES THIS
AFTERNOON.

IAZ008-009-018-019-MNZ086-087-094-250300-
CHICKASAW-DODGE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
328 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WINDS WILL
GUST FROM 30 TO 35 MPH FROM THE WEST THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS
THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE
EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE
LEVELS.

ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER
CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:02 PM CDTSevere Thunderstorm WarningARXMonroe25 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningARXVernon26 min
May 24, 4:59 PM CDTSevere Thunderstorm WarningARXRichland31 min
May 24, 5:06 PM CDTTornado WarningARXRichland24 min
May 24, 5:49 PM CDTSevere Thunderstorm WarningARXAdams, Juneau41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.